Alert archive / South Dakota / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 121, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 24, 2006, 5:09 PM CDT for Brule County, South Dakota. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 24, 2006, 5:09 PM CDT (22:09 UTC)
- Expired
- Jul 24, 2006, 5:45 PM CDT
- In force
- 36 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Brule County, SD
The radar
The Sioux Falls radar (KFSD), 176 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 24, 5:12 PM CDT | TSTM WND GST 60 | Kimball, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 10.2 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 491 J/kg
- Mixed-layer CIN
- -285 J/kg
- Mixed-layer LCL
- 2077 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 242209 SVRFSD SDC015-242245- /O.NEW.KFSD.SV.W.0121.060724T2209Z-060724T2245Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 509 PM CDT MON JUL 24 2006 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN BRULE COUNTY IN SOUTH CENTRAL SOUTH DAKOTA * UNTIL 545 PM CDT * AT 509 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR KIMBALL...OR ABOUT 21 MILES EAST OF CHAMBERLAIN...MOVING SOUTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL BRULE COUNTY THROUGH 545 PM CDT THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4385 9894 4363 9902 4353 9882 4383 9881 $$ CPJ
2 follow-up statements
000 WWUS53 KFSD 242221 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 521 PM CDT MON JUL 24 2006 SDC015-242245- /O.CON.KFSD.SV.W.0121.000000T0000Z-060724T2245Z/ BRULE SD- 521 PM CDT MON JUL 24 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR EASTERN BRULE COUNTY... AT 521 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED OVER BRULE COUNTY...OR ABOUT 24 MILES EAST OF CHAMBERLAIN...MOVING SOUTHEAST AT 15 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL BRULE COUNTY THROUGH 545 PM CDT THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4378 9895 4352 9893 4351 9882 4380 9881 $$ CPJ
000 WWUS53 KFSD 242236 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 536 PM CDT MON JUL 24 2006 SDC015-242246- /O.EXP.KFSD.SV.W.0121.000000T0000Z-060724T2245Z/ BRULE SD- 536 PM CDT MON JUL 24 2006 ...THE SEVERE THUNDERSTORM WARNING FOR BRULE COUNTY EXPIRES AT 545 PM CDT... THE STORM IS NO LONGER SEVERE. LAT...LON 4378 9895 4352 9893 4351 9882 4380 9881 $$ CPJ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 3:14 PM CDT, 1 hour 55 minutes earlier.
Area forecast discussion, Jul 24, 3:14 PM CDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 314 PM CDT MON JUL 24 2006 .DISCUSSION... ISOLATED TO SCATTERED CONVECTION DEVELOPED ALONG 900MBISH FRONT EARLY THIS AFTERNOON ON TAIL END OF UPPER LEVEL WAVE MOVING ACROSS MN. ONE STORM PRODUCED NICKEL HAIL IN LAKE COUNTY. THIS CONVECTION SHOULD CONTINUE TO POSSIBLY PRODUCE LOW END SEVERE HAIL INTO THE AFTERNOON THROUGH NW IA. OTHERWISE...BOUNDARY SLOW TO MOVE SOUTH TONIGHT AND ANOTHER WAVE IN MT LOOKS TO DROP SOUTH AND POSSIBLY PRODUCE ADDITIONAL CONVECTION FROM LATE EVENING ON. BOUNDARY HARD TO SHAKE FOR THE NEXT COUPLE OF DAYS SO CONTINUE CHANCE FOR THUNDERSTORMS THROUGH ABOUT THURSDAY. BARRING ANY WIDESPREAD DAYTIME CONVECTION...SHOULD CONTINUE ABOVE NORMAL TEMPERATURES THROUGH THE PERIOD WITHOUT MUCH RELIEF FROM THE WIND. IN THE LATTER PERIODS(FRI-MON)...STILL LOOKING LIKE A DECENT RIDGE WILL TRY TO BUILD ALOFT WHICH SHOULD SUPPORT KEEPING VERY WARM TEMPERATURES IN PLACE. SO IF WE DONT GET PRECIP THE NEXT COUPLE OF DAYS...THE WEEKEND NOT LOOKING LIKE A VERY GOOD CHANCE. EXPECT MAINLY UPPER 80S TO UPPER 90S THROUGH THE PERIOD. CHANCE FOR RAINFALL WILL BE PRETTY LIMITED AS SFC BOUNDARY LOOKS TO SET UP WELL NORTH OF THE AREA...LEAVING US IN THE HOT PROD. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && 08
Hazardous weather outlook, Jul 24, 11:40 AM CDT, 5 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1140 AM CDT MON JUL 24 2006 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-251200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1140 AM CDT MON JUL 24 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP IN EAST CENTRAL SOUTH DAKOTA BY EARLY AFTERNOON...AND BECOME SCATTERED ACROSS SOUTHWEST MINNESOTA LATER THIS AFTERNOON. AN ISOLATED STORM MAY PRODUCE HAIL UP TO PENNY SIZE OR WINDS TO NEAR 60 MPH. SCATTERED THUNDERSTORMS WILL INCREASE IN COVERAGE AGAIN OVERNIGHT...ESPECIALLY AFTER MIDNIGHT FROM EAST CENTRAL SOUTH DAKOTA THROUGH SOUTHWEST MINNESOTA...AND EXTREME NORTHERN IOWA. AN ISOLATED STORM COULD PRODUCE PENNY SIZE HAIL AND WINDS GUSTS TO 65 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA TUESDAY NIGHT AND AGAIN WEDNESDAY NIGHT. A FEW STORMS MAY PRODUCE LARGE HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO AROUND 65 MPH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Jul 24, 2:39 PM CDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
239 PM CDT MON JUL 24 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0214 PM HAIL RAMONA 44.12N 97.21W
07/24/2006 E0.88 INCH LAKE SD LAW ENFORCEMENT
0220 PM HAIL 2 SE RAMONA 44.10N 97.19W
07/24/2006 E0.75 INCH LAKE SD PUBLIC
&&
JCHAPMANThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 2:18 PM CDT | Severe Thunderstorm Warning | FSD | Lake | 27 min |
| Jul 24, 5:39 PM CDT | Severe Thunderstorm Warning | FSD | Davison | 36 min |
| Jul 24, 5:42 PM CDT | Severe Thunderstorm Warning | FSD | Lake, Miner | 33 min |
| Jul 24, 6:02 PM CDT | Severe Thunderstorm Warning | FSD | Hanson | 28 min |
| Jul 24, 6:12 PM CDT | Severe Thunderstorm Warning | FSD | Lake | 33 min |
| Jul 24, 6:21 PM CDT | Severe Thunderstorm Warning | FSD | McCook | 24 min |
| Jul 24, 6:26 PM CDT | Severe Thunderstorm Warning | FSD | Minnehaha, Moody | 34 min |
| Jul 24, 6:42 PM CDT | Severe Thunderstorm Warning | FSD | McCook | 33 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.